Arkansas, 2012

Hail and Damaging Winds in Arkansas, May 7, 2012

May 7, 2012 · NWS SHV · 13 events in 4 counties and zones

A very unstable airmass developed ahead of a cold front which moved through Southern Arkansas during the afternoon and evening hours of May 7th. While atmospheric wind shear was relatively weak, the extreme instability made up for the lack of shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed ahead of a cold front which moved through Southern Arkansas during the afternoon and evening hours of May 7th. While atmospheric wind shear was relatively weak, the extreme instability made up for the lack of shear. Multicell and supercell thunderstorms were the end result, some of which produced large hail initially but the storms quickly transitioned into damaging wind producing thunderstorms with numerous reports of wind damage received across Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 7, 2:12 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 7, 2:12 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT MON MAY 7 2012

.DISCUSSION...
VISIBLE SATELLITE IMAGERY AS OF 19Z SHOWS A HEALTHY CU FIELD ACROSS THE
CWA AS WELL AS SEVERAL OTHER FEATURES. ONE FEATURE OF INTEREST IS
THE MCS MOVING THROUGH NE LA AND SOUTHERN MS. THIS LINE OF STORMS
HELPED KICK OFF AN OUTFLOW BOUNDARY EARLIER IN THE DAY...THIS
OUTFLOW HAS SINCE TRAVELED SOUTH AND WEST AND IS CURRENTLY SITUATED
FROM ASHDOWN AR TO HOMER LA TO SOUTH OF MONROE LA. OTHER INTERESTING
FEATURES INCLUDE TWO NORTH/SOUTH ORIENTED BOUNDARIES LOCATED FROM
ROUGHLY TEXARKANA TO NACOGDOCHES. WHERE THESE TWO DIFFERENT SETS
OF BOUNDARIES HAVE INTERSECTED...THUNDERSTORMS HAVE DEVELOPED. THE
AREAS OF INTEREST SO FAR HAVE BEEN ALONG A LINE FROM IDABEL OK TO
HOPE AR AND SOUTHEASTWARD TO HOMER AND MONROE LA. THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON AND EVENING WILL PRIMARILY BE CAPABLE
OF HAIL AND DAMAGING WINDS WITH CAPE VALUES IN EXCESS OF 2500 J/KG AND
STEEP LAPSE RATES IN PLACE.

RAIN CHANCES WILL PERSIST THROUGH TUESDAY NIGHT AND THEN DECREASE
AFTER THAT. RAIN CHANCES WILL REMAIN ABSENT FOR THE REST OF THE
WEEK UNTIL OUR NEXT STORM SYSTEM APPROACHES FROM THE WEST. AT THIS
TIME...IT APPEARS THAT AN UPPER LEVEL LOW WILL APPROACH FROM THE
SW US. IT WILL BEGIN AS A CLOSED LOW SOUTH OF THE FOUR CORNERS
AREA AND THEN OPEN UP INTO AN OPEN WAVE BY THE TIME IT APPROACHES
THE CWA. RAIN CHANCES WITH THIS UPPER LOW AND SURFACE FRONT WILL
BE BEST FROM FRIDAY THROUGH SATURDAY...WITH THE SYSTEM EXITING BY
SUNDAY.

TEMPERATURES WILL BE MUCH MORE PLEASANT OVER THE NEXT FEW DAYS
AFTER THE PASSAGE OF THIS COLD FRONT IN THE NEXT 24 HOURS. HIGHS
HAVE BEEN ABOVE NORMAL FOR THIS TIME OF YEAR...BUT HIGHS ON
TUESDAY AND WEDNESDAY WILL BE RIGHT AT OR A FEW DEGREES BELOW
SEASONAL AVERAGE. OVERNIGHT LOWS WILL BE AT OR BELOW AVERAGE AS WELL.
/20/

&&

.AVIATION...
REALLY STARTING TO DESTABILIZE WITH 18Z TEMPS NEARING 90 DEGREES
ACROSS MOST LOCATIONS THIS AFTN. THE TWO AREAS OF CONCERN REMAIN A
NEARLY STATIONARY OUTFLOW BOUNDARY RESIDING FROM EAST OF TXK AND
SOUTH OF ELD TO NEAR THE MLU TERMINAL. STORMS ARE FIRING NEAR THE
MLU TERMINAL AS WE SPEAK. ELSEWHERE...ISOLATED THUNDERSTORMS WERE
DEVELOPING ALONG A THERMAL BOUNDARY JUST NORTH OF THE KSHV TERMINAL
WITH LITTLE MOVEMENT INDICATED OVER THE LAST HOUR. THIS IS ALL
HANDLED IN THE 18Z TAF PACKAGE WITH TEMPO TSRA AT KMLU/KELD THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING AND VCTS/TEMPO TSRA AT
THE KSHV TERMINAL FOR THE SAME TIMEFRAME.

ELSEWHERE...STARTING TO SEE SOME MODERATE CU GOING UP ALONG THE TRUE
FRONTAL BOUNDARY WHICH AS OF 19Z WAS LOCATED NEAR A DEQ/CRS/TPL
LINE. THIS BOUNDARY HAS SLOWED CONSIDERABLY OVER THE LAST COUPLE OF
HOURS BUT SHORT TERM PROGS INCLUDING HIGH RES PROGS INDICATE THAT
CONVECTION SHOULD BEGIN TO DEVELOP LATER THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. HAVE DELAYED MENTION OF TSRA AT TXK/TYR/GGG
TERMINALS UNTIL 23Z TO ACCOUNT FOR THIS LATER INITIATION.

WHILE THE FRONTAL BOUNDARY SHOULD PICK UP SPEED LATER TONIGHT INTO
TUESDAY...TSRA COVERAGE SHOULD BECOME MORE WIDESPREAD TOWARDS THE
PREDAWN HOURS TUESDAY INTO THE DAY WITH POST-FRONTAL CONVECTION A
PRETTY GOOD BET. HAVE GONE WITH VCTS THROUGH THE FIRST HALF OF
TUESDAY AT ALL TERMINAL LOCATIONS TO ACCOUNT FOR THIS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  81  63  79  56 /  50  50  40  20  10
MLU  68  84  63  80  54 /  50  50  50  30  10
DEQ  64  77  55  79  49 /  30  30  20  10  10
TXK  66  78  59  79  53 /  50  50  30  20  10
ELD  65  78  59  79  50 /  50  50  30  20  10
TYR  67  77  60  78  55 /  50  50  40  20  10
GGG  68  79  61  78  53 /  50  50  40  20  10
LFK  70  83  64  80  57 /  40  50  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 7, 10:36 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT MON MAY 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1136 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.
ALSO...SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AN OUTFLOW
BOUNDARY MOVING INTO THE AREA FROM THE NORTH. SOME THUNDERSTORMS
THAT DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE
AREA ON TUESDAY AND WEDNESDAY...AS THE SLOW TO MOVE COLD FRONT REMAINS
NEAR THE AREA. ALSO...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AGAIN THIS WEEKEND AS AN UPPER LEVEL LOW AND SURFACE COLD FRONT
APPROACH THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

20

In the hours before

Special weather statement, May 7, 12:30 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT MON MAY 7 2012

LAZ001-002-071930-
BOSSIER-CADDO-
130 PM CDT MON MAY 7 2012

...THUNDERSTORMS DEVELOPING OVER CADDO AND BOSSIER
PARISHES...

ISOLATED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER PARTS
OF CADDO AND BOSSIER PARISHES IN FAR NORTHWEST LOUISIANA
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP DURING THE AFTERNOON IN THE
UNSTABLE AIR OVER NORTH LOUISIANA.

A FEW OF THESE THUNDERSTORMS MAY BECOME BRIEFLY SEVERE...WITH
STRONG...POSSIBLY DAMAGING WINDS...AND LARGE HAIL THE MAIN
CONCERNS.

PAY ATTENTION TO THE WEATHER THIS AFTERNOON...ESPECIALLY IF YOU HAVE
TO BE OUTDOORS. IF YOU HEAR THUNDER...IT IS TIME TO MOVE INDOORS. IF
A WARNING IS ISSUED FOR YOUR LOCATION...THEN ITS TIME TO TAKE
SHELTER.

03

The radar

The Western Arkansas radar (KSRX), 120 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Howard

When
May 7, 3:45 PM CST
Where
Howard County, 0.9 mi NW of Burg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.240, -94.080

Quarter sized hail was reported in Umpire, Arkansas.

Thunderstorm Wind, Howard

When
May 7, 3:45 PM CST
Where
Howard County, 0.9 mi NW of Burg
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.240, -94.080

Trees were downed on Hwy. 278 in Umpire, Arkansas.

Thunderstorm Wind, Howard

When
May 7, 4:30 PM CST
Where
Howard County, 2.95 mi WNW of Center Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.040, -93.980

Trees were downed near Center Point at the intersection of Hwy. 369 and Hwy. 26.

Hail, Howard

When
May 7, 4:30 PM CST
Where
Howard County, 2.95 mi WNW of Center Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.040, -93.980

Quarter sized hail was reported near Center Point at the intersection of Hwy. 369 and Hwy. 26.

Thunderstorm Wind, Howard

When
May 7, 4:45 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.940, -93.850

Trees and powerlines were downed.

Thunderstorm Wind, Hempstead

When
May 7, 4:50 PM CST
Where
Hempstead County, 1.72 mi W of Tokio
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.000, -93.780

Many loose items were destroyed. A trampoline flew 1500 feet. A shed was heavily damaged.

Thunderstorm Wind, Howard

When
May 7, 5:00 PM CST
Where
Howard County, 0.69 mi N of Mineral Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.880, -93.920

Trees were downed in Mineral Springs.

Thunderstorm Wind, Howard

When
May 7, 5:00 PM CST
Where
Howard County, 1.85 mi WNW of Mineral Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.880, -93.950

Trees were downed along Hwy. 27 west of Mineral Springs.

Thunderstorm Wind, Hempstead

When
May 7, 5:00 PM CST
Where
Hempstead County, 0.9 mi SW of Doyle
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.940, -93.780

Powerlines were downed, trees were uprooted and a barn was damaged.

Thunderstorm Wind, Little River

When
May 7, 5:25 PM CST
Where
Little River County, 2.82 mi NNW of Ogden
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.620, -94.060

Trees were reported downed near the Ogden area. Powerlines were also downed.

Thunderstorm Wind, Hempstead

When
May 7, 5:45 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -93.590

Trees and powerlines were downed in Hope and throughout the county along Hwy. 278 and Hwy. 29.

Thunderstorm Wind, Lafayette

When
May 7, 6:05 PM CST
Where
Lafayette County, 0.69 mi S of Stamps
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -93.500

Several trees were downed on County Road 28 in Stamps, Arkansas.

Thunderstorm Wind, Lafayette

When
May 7, 6:05 PM CST
Where
Lafayette County, Stamps
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.370, -93.500

Powerlines were downed in Stamps, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369415, 369417, 369420, 369421, 369424, 369427, 369428, 369429, 369431, 369433, 369435, 369439, 369441.